Wyoming, 2022

Hail and Damaging Wind in Wyoming, June 12, 2022

June 12, 2022 · NWS UNR · 4 events in 2 counties and zones

A severe thunderstorm developed over central Campbell County and tracked eastward across southern Crook County. The storm produced hail over quarter size and some wind gusts over 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed over central Campbell County and tracked eastward across southern Crook County. The storm produced hail over quarter size and some wind gusts over 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 12, 12:45 PM MST, 2 hours 39 minutes earlier.

Area forecast discussion, Jun 12, 12:45 PM MST, 2 hours 39 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
145 PM MDT Sun Jun 12 2022

.DISCUSSION...(This Evening Through Sunday)
Issued at 145 PM MDT Sun Jun 12 2022

Upper level and water vapor analysis show broad upper ridging over
the western half of the US with deep high pressure centered over
western Texas. Further upstream, an amplifying upper trough is
pushing onshore across the CA and OR coasts this afternoon. Ahead of
this trough, ample mid-level moisture is evident on water vapor and
IR imagery streaming through ID and into MT and northern WY. Embedded
shortwaves will push through the Northern Plains this afternoon and
evening, although overall large-scale forcing will be weak as
evidenced by neutral 500 mb height tendencies. At the surface, weak
high pressure is in place across the CWA with an area of low pressure
situated across eastern WY. As the afternoon progresses, low-level
temperature and moisture advection will continue into the evening
with south-southeasterly low-level flow.

Active weather will continue today despite the meager upper level
forcing. As the upper wave slowly pivots through the western US,
upper level flow has begun to shift west-southwesterly over the
forecast area. A weak boundary (sfc to ~850mb) resides across the
north-central portion of the CWA, stretching back into southern MT
and central  WY. This boundary will push southeastward with time
later this afternoon and evening. A favorable thermodynamic
environment is in place today with theta-e rich air situated below
steep mid-level lapse rates (700-500 mb lapse rates ~7-9C/km). As
such, MUCAPE of 2000-3000 J/kg will be in place through the evening
hours. This buoyancy will coincide with effective bulk shear
magnitudes of 50-70 knots, resulting in a favorable environment for
supercellular convective modes through the evening hours. While
some upscale growth is expected later tonight as storms interact
and cold pools consolidate, residual capping (via KUNR 19z RAOB,
where a subsidence inversion is evident from ~820mb-780mb) and weak
forcing is expected to keep initial storms discrete. Given the
overall environment, all hazards will be possible with any severe
convection today, particularly large hail and damaging wind gusts.
The greatest threat for tornadoes will stretch from NE WY through
the Black Hills into far NW SD along a nose of high theta-e air.
These areas will see the best overlap of low-level instability and
surface vorticity; 0-6/0-8 km bulk shear; and associated long,
looping hodographs with ample effective inflow-layer SRH in the
lowest few kilometers. Additionally, very heavy rainfall is likely
with these storms as PWATs are again 150-200% of normal.

Storms will exit the CWA after 06-08z tonight with areas of fog
developing, especially across NE WY, the Black Hills, and the
western SD plains. The severe weather threat will continue Monday as
the upper trough pivots through the central and northern Rockies.
Upper flow will become increasingly meridional Monday as the
trough approaches, ejecting embedded shortwaves through the region.
Strong thermal advection will result in temperatures pushing well
into the 90s for portions of the western SD plains into south-central
SD. Ample instability will be in place across the region, with
MUCAPE values ranging from 500-3000+ J/kg, highest across western
and central SD. While the strongest 0-6 km effective bulk shear will
be displaced northwest of the greatest instability, sufficient shear
(>35 knots) will be in place across much of the CWA for supercells
and severe convection. A strong cold front will push through from NW
to SE late afternoon into the evening. This front coupled with shear
vectors oriented parallel to the front will result in storms becoming
increasingly linear with time. A more significant severe weather
threat (2+ inch hail, 75+ mph wind gusts, and/or tornadoes) will
exist with any supercells that are able to outpace or remain
relatively discrete ahead of the front in the warm sector,
particularly NE WY and portions of NW SD.

Following the passage of the cold front late Monday, cooler and
unsettled weather will continue into Wednesday as upper trough
lingers over the region. This upper trough will slide east of the
area by Thursday morning with broad ridging centered over the
Northern Plains, north of an upper high centered over the central
and southern plains. Expect much warmer temperatures (90s to around
100) Friday into the weekend.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Monday)
Issued At 1101 AM MDT Sun Jun 12 2022

More thunderstorms are expected to develop this afternoon/evening,
with some of the storms becoming strong to severe with large hail
and damaging winds possible. MVFR/IFR cigs/vsbys are expected with
the stronger storms. Aft 08z look for MVFR/IFR cigs to again
develop behind the exiting storms. The lowest conds will be found
around the northern Black Hills and northwest SD/northeast WY.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Eagan
AVIATION...Hintz
Hazardous weather outlook, Jun 12, 3:24 AM MST, 12 hours before
Hazardous Weather Outlook
National Weather Service Rapid City SD
424 AM MDT Sun Jun 12 2022

SDZ001-002-012>014-024>032-041>044-072>074-WYZ054>058-071-131300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
424 AM MDT Sun Jun 12 2022

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms
today, meaning that scattered severe storms are possible. Primary
hazards include large hail, damaging winds, and isolated
tornadoes.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a slight risk (level 2 of 5) of severe thunderstorms
Monday, meaning that scattered severe storms are possible.
Primary hazards include large hail, damaging winds, and isolated
tornadoes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ046-047-049-131300-
Mellette-Todd-Tripp-
524 AM CDT Sun Jun 12 2022

This Hazardous Weather Outlook is for portions of south central
South Dakota.

.DAY ONE...Today and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms
today, meaning that scattered severe storms are possible. Primary
hazards include large hail, damaging winds, and isolated
tornadoes.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a marginal risk (level 1 of 5) of severe thunderstorms
Monday, meaning that isolated severe storms are possible. Primary
hazards include large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jun 12, 2:09 PM MST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
309 PM MDT SUN JUN 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             15 NNW RECLUSE          44.94N 105.79W
06/12/2022  E1.50 INCH       CAMPBELL           WY   TRAINED SPOTTER

            WIND GUSTS TO 41 MPH.

&&

SJR
Special weather statement, Jun 12, 3:14 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Rapid City SD
414 PM MDT Sun Jun 12 2022

WYZ054-122300-
Northern Campbell WY-
414 PM MDT Sun Jun 12 2022

...A strong thunderstorm will impact portions of northeastern
Campbell County through 500 PM MDT...

At 413 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Weston, or 22 miles north of Gillette, moving northeast
at 55 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Weston around 425 PM MDT.

Other locations in the path of this storm include Rockypoint.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM MDT for northeastern
Wyoming.

&&

LAT...LON 4445 10548 4459 10572 4500 10549 4500 10509
      4476 10509
TIME...MOT...LOC 2213Z 217DEG 47KT 4459 10554

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Rudge

The radar

The Rapid City radar (KUDX), 217 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
June 12, 3:24 PM MST
Where
Campbell County, (Gcc)gillette Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
44.350, -105.540

Hail, Campbell

When
June 12, 3:37 PM MST
Where
Campbell County, 10.85 mi SSE of Weston
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.490, -105.230

Funnel Cloud, Crook

When
June 12, 4:03 PM MST
Where
Crook County, 7 mi SSE of Sundance
Reported by
Trained Spotter
Coordinates
44.316, -104.326

Looking to the northwest, a funnel cloud came about halfway to the ground and then quickly lifted back up.

Hail, Crook

When
June 12, 4:40 PM MST
Where
Crook County, 1 mi ENE of Sundance
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.416, -104.361

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022606, 1022607, 1022610, 1022612.